Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 211, NWS North Platte, NE

June 30, 2009Garden County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 30, 2009, 7:27 PM MDT for Garden County, Sheridan County, Nebraska. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2009, 7:27 PM MDT (01:27 UTC)
Expired
Jun 30, 2009, 8:15 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Garden County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 146 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:30 PM MDTHAIL 110 W Ellsworth, NEMOSTLY MARBLE HAIL WITH SOME JAGGED ONE INCH DIAMETER HAIL. 0.70 OF AN INCH OF RAINFALL WAS ALSO REPORTED.
Jun 30, 7:34 PM MDTHAIL 117 Nw Ellsworth, NE
Jun 30, 7:49 PM MDTHAIL 110 Wnw Ellsworth, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 010127
SVRLBF
NEC069-161-010215-
/O.NEW.KLBF.SV.W.0211.090701T0127Z-090701T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
727 PM MDT TUE JUN 30 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTH CENTRAL SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 815 PM MDT

* AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR DIAMOND LAKE...OR 26
  MILES NORTHEAST OF ALLIANCE...AND MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKESIDE AND 7 MILES WEST OF KENNEDY LAKE BY 750 PM MDT...
  PATTERSON LAKE AND ELLSWORTH BY 755 PM MDT...
  6 MILES EAST OF HERMAN LAKE BY 800 PM MDT...
  JERRY LAKE BY 815 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4193 10207 4184 10256 4232 10259 4238 10237
TIME...MOT...LOC 0127Z 347DEG 27KT 4224 10242

$$

BUTTLER
1 follow-up statement
000 
WWUS53 KLBF 010154
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
754 PM MDT TUE JUN 30 2009

NEC069-161-010215-
/O.CON.KLBF.SV.W.0211.000000T0000Z-090701T0215Z/
GARDEN NE-SHERIDAN NE-
754 PM MDT TUE JUN 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTH CENTRAL SHERIDAN AND NORTHERN GARDEN COUNTIES...

AT 752 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 
QUARTER SIZE AND WIND GUSTS TO 60 MPH.  THIS STORM WAS LOCATED NEAR 
LAKESIDE...OR 24 MILES EAST OF ALLIANCE...MOVING SOUTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKESIDE AND ELLSWORTH BY 800 PM MDT...
  PATTERSON LAKE AND HERMAN LAKE BY 810 PM MDT...
  9 MILES NORTHWEST OF JERRY LAKE BY 815 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED 10 MILES WEST 
NORTHWEST OF ELLSWORTH WITH THIS STORM AT 749 PM MDT. IF YOU ARE IN THE 
PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

&&

LAT...LON 4193 10207 4184 10256 4232 10259 4238 10237
TIME...MOT...LOC 0153Z 351DEG 22KT 4210 10240

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:16 PM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 30, 2:16 PM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT TUE JUN 30 2009

DISCUSSION...

SHORT TERM DISCUSSION (TONIGHT THROUGH FRIDAY).

A CHC FOR TSTMS ONCE AGAIN TONIGHT...ALTHOUGH FOCUSED AREA IS
EXPECTED TO BE NEAR AND WEST OF HWY 61. THIS IS WHERE BEST SURFACE
MOISTURE CONVERGENCE AND SBCAPES FROM 1500-2000J/KG RESIDES. MAIN
DISTURBANCE LOCATED IN CNTRL WITH LEADING EDGE OF CONVECTION FROM
NEAR GILLETTE THROUGH CASPER WY. STALED SFC FRONT FROM NEAR
BENKELMAN THROUGH CHAPPELL AND ALLIANCE IS WHERE BEST SFC MOISTURE
CONVERGENCE IS OCCURRING. THIS AREA MAY BE WHERE TOWERING CU AND
EVENTUALLY TSTMS DEVELOP. A FEW STORMS IN THE WEST COULD BECOME
SEVERE. MOST OF THE ACTIVITY SHOULD DIMINISH AFTER SUNSET. ONLY A
SLIGHT CHC FOR ELEVATED SHOWERS AND TSTMS OVERNIGHT ACROSS AREAS
FURTHER EAST AS WAA DEVELOPS.

ON WEDNESDAY...SIMILAR PATTERN HOLDS WITH UPPER LEVEL RIDGE CENTER
NEAR THE FOUR CORNERS WHILE AN UPPER LOW MOVES INTO SASKATCHEWAN
CANADA. HIGHS TO RANGE FROM NEAR 85 NORTHEAST TO NEAR 95 FAR
SOUTHWEST (LOWER 90S ERN PNHDL). FAST WESTERLIES WILL BE PRESENT
ACROSS THE DAKOTAS SOUTH INTO WRN NEBR PROVIDING STRONGER DEEP LAYER
SHEAR OF 35-45 KTS. A POTENTIALLY SIGNIFICANT WEATHER DAY POSSIBLE
DUE TO A STATIONARY FRONT FROM SRN PNHDL...EXTREME SWRN NEBR AND WRN
KS WITH A STRONG DISTURBANCE MOVING SOUTHEAST ALONG AND EAST OF THIS
FRONT. SCATTERED STRONG WITH ISOLATED SEVERE STORMS POSSIBLE. AREA
AT GREATER RISK FOR SEVERE AND WITH BEST COVERAGE OF STORMS LATE
AFTN AND EVENING WILL BE EAST OF A LINE FROM MERRIMAN THROUGH NORTH
PLATTE.

THURSDAY...COOLER AIR BEHIND THE COLD FRONT ALONG WITH CONSIDERABLE
CLOUDINESS SHOULD LEAD TO HIGHS FROM 81 TO 85 MOST AREAS. UPPER
RIDGE CENTER WILL MIGRATE SOUTHEAST INTO WEST TEXAS WITH MAIN SFC
LOW TO OUR SOUTH ACROSS SRN KANSAS BY EVENING. RAIN CHC WILL BE LOW
WITH A LACK OF DISTURBANCES...ANY SHOWERS SHOULD MAINLY BE ACROSS
THE WEST THROUGH THURSDAY NIGHT.

FRIDAY...CONTINUED LOWER 80S. TSTM CHC INCREASE IN RESPONSE TO ZONAL
FLOW AND STRONG WESTERLIES WITH SEVERAL WEAK IMPULSES INDICATED.
THERE IS SUPPORT FOR AT LEAST A 30-40 PERCENT CHC FRIDAY AFTERNOON
AND FRIDAY NIGHT.

EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)...CONTINUED UNSETTLED
THROUGH THE PERIOD. UPPER FLOW WILL GRADUALLY TURN MORE NORTHWEST AS
UPPER LEVEL RIDGING DEVELOPS FROM THE FOUR CORNERS INTO THE
INTERMOUNTAIN WEST. TEMPERATURES WILL RANGE IN THE LOWER TO MID 80S
ABUNDANT SUBTROPICAL MOISTURE COULD SPAWN POTENTIALLY HEAVY RAINFALL
AT TIMES.

AVIATION...
EXPECTING VFR CONDITIONS THROUGH THE NEXT 24 HOURS WITH
PREDOMINATELY HIGH AND MID LEVEL CLOUDS EXPECTED...HOWEVER A WAVE
DROPPING OUT OF NORTH CENTRAL WYOMING MAY AID IN THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS ACROSS NORTHWESTERN PORTIONS OF THE NEBRASKA
PANHANDLE LATER THIS AFTERNOON.  FURTHERMORE...A STATIONARY FRONTAL
BOUNDARY DRAPED ACROSS WESTERN NEBRASKA MAY SERVE AS A SECONDARY
FOCAL POINT FOR STORM DEVELOPMENT.  WINDS ALOFT WOULD CARRY ANY
CONVECTIVE DEVELOPMENT SOUTHEAST...POSSIBLY REACHING THE KLBF
TERMINAL BY MID EVENING.  NOT ENOUGH CONFIDENCE TO MENTION THE
CONVECTIVE POTENTIAL IN THE TAF AT THIS POINT IN TIME...BUT WILL
CONTINUE TO MONITOR THE SITUATION AND MAKE AMENDMENT IF REQUIRED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...ROBERG
AVIATION/EXTENDED...TAYLOR/JACOBS
Hazardous weather outlook, Jun 30, 3:44 PM MDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 PM CDT TUE JUN 30 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-012145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
444 PM CDT TUE JUN 30 2009 /344 PM MDT TUE JUN 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTHWEST OF A
VALENTINE...TO TRYON...TO IMPERIAL LINE. A STATIONARY FRONT IS
EXPECTED TO BE THE FOCUS FOR THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS ACROSS NORTHWEST NEBRASKA. A FEW OF THE STORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A POTENTIALLY SIGNIFICANT SEVERE WEATHER DAY IS POSSIBLE
WEDNESDAY...AS A WARM FRONTAL BOUNDARY LIFTS NORTHEAST ACROSS THE
REGION...WHILE A LOW MOVES EASTWARD FROM WYOMING INTO THE NEBRASKA
PANHANDLE. MODERATE INSTABILITY IN PLACE...COMBINED WITH STRONG DEEP
LAYER SHEAR...WILL PROMOTE SEVERE STORM DEVELOPMENT NORTH OF
INTERSTATE 80 DURING THE LATE AFTERNOON HOURS. THE PRIMARY THREAT
FROM ANY STORM DEVELOPMENT WILL BE STRONG WINDS AND LARGE HAIL.
ALTHOUGH...AN ISOLATED TORNADO WILL BE POSSIBLE.

WITH THE FRONT BECOMING STATIONARY ON THE CENTRAL AND HIGH
PLAINS...THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH
DAY THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN WESTERN NEBRASKA THIS EVENING
AND OVER ALL OF WESTERN AND NORTH CENTRAL NEBRASKA WEDNESDAY
AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

BTAYLOR/JACOBS

In the hours before

Local storm report, Jun 30, 7:04 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
804 PM CDT TUE JUN 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             24 SSE HAY SPRINGS      42.36N 102.51W
06/30/2009  E1.50 INCH       SHERIDAN           NE   PUBLIC

            A RESIDENT REPORTED MARBLE TO GOLF BALL SIZE HAIL AT HER
            HOME.

&&

JSWEET
Local storm report, Jun 30, 7:08 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
808 PM CDT TUE JUN 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             24 SSE HAY SPRINGS      42.36N 102.51W
06/30/2009  E1.75 INCH       SHERIDAN           NE   PUBLIC

            A RESIDENT REPORTED MARBLE TO GOLF BALL SIZE HAIL AT HER
            HOME.

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:39 PM MDTSevere Thunderstorm WarningLBFSheridan66 min
Jun 30, 8:17 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.